Hail, Van Buren
- When
- May 31, 4:45 AM CST
- Where
- Van Buren County, 1.72 mi ESE of Keosauqua
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -91.920
Non-severe hail the size of a dime fell 2 miles east southeast of Keosauqua, IA at 545 am CDT May 31. The hail covered the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Non-severe hail the size of a dime fell 2 miles east southeast of Keosauqua, IA at 545 am CDT May 31. The hail covered the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 2:29 AM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 329 AM CDT TUE MAY 31 2011 .SYNOPSIS... 994 MB SFC LOW OVER EXTREME NORTHWEST MN NEAR HALLOCK (KHCO) WITH COLD FRONT TRAILING SWD THROUGH FAR EASTERN NE. LINEAR CONVECTION FROM PORTIONS OF IA THROUGH KS CONTINUES PROGRESSING EWD THOUGH IA PORTION WEAKENING AS WELL DEFINED OUTFLOW HAS PUSHED WELL OUT AHEAD. KS PORTION OF LINE HOLDING TOGETHER AS SUPPORTED BY PRESSURE RISE/FALL COUPLET AND STRONG SFC MOISTURE CONVERGENCE. VIGOROUS SHORTWAVE TROUGH SEEN EJECTING IN NEGATIVE TILT FASHION ACROSS THE NORTHERN PLAINS EARLY THIS AM. LARGE BLOCKING HIGH /HEAT DOME/ EXTENDS FROM MID ATLANTIC TO THE DEEP SOUTH... WHILE STRONG CLOSED LOW DIVING SOUTH JUST OFF THE PACIFIC NORTHWEST COAST. && .SHORT TERM...TODAY AND TONIGHT... PCPN CHCS/SEVERE POTENTIAL TDY MAIN FCST CHALLENGES. CONVECTION EVOLUTION A BIT UNCERTAIN. WELL DEFINED OUTFLOW BOUNDARY AND VEERING 50+ KT LOW LEVEL JET MAY AID IN AT LEAST SCT PCPN PORTIONS OF AREA THIS AM. UNCERTAIN AS TO WHETHER ANY OF THIS ACTIVITY OR POSSIBLE NEW DEVELOPMENT LATER THIS AM THROUGH MIDDAY CAN INTENSIFY DUE TO UNCERTAINTY IN DEGREE OF SFC HEATING... BUT IF ENOUGH HEATING SOME RISK OF SEVERE. THIS AFTN COLD FRONT WILL PUSH THROUGH. UNCERTAINTIES EXIST HERE AS WELL WITH STORM COVERAGE AND SEVERE POTENTIAL. MODELS ALL SHOW WINDS VEERING PRE-FRONTAL WASHING OUT LOW LEVEL CONVERGENCE... THUS DESPITE CONVECTIVE TEMPS REACHED MAY LIMIT EXTENT/COVERAGE OF PCPN... THUS MAINTAINED GOING SLIGHT CHC TO LOW CHC POPS. IF ENOUGH HEATING/DESTABILIZATION THEN SOME RISK OF SEVERE MAINLY ALONG/E OF MISSISSIPPI RIVER WITH THREAT STRONG WINDS GIVEN UNIDIRECTIONAL AND DEEP LAYER WIND PROFILES. HIGH TEMPS A BIT CHALLENGING DUE TO CLOUDS... AND OUTFLOW WHICH COULD SERVE TO HOLD TEMPS DOWN IN THE 70S IN FEW WESTERN AREAS... OTHERWISE SHOULD BE ABLE TO REACH THE L/M 80S ELSEWHERE WITH SOME SOLAR INSOLATION AND MIXING ON GUSTY SW WINDS. TNGT... GENERALLY CLEAR AND COMFORTABLE AS SFC HIGH BUILDS IN WITH DIMINISHING WIND AND DRIER AIR SUPPORTIVE OF SIDING NEAR LOW SIDE OF GUIDANCE ON MINS. ..MCCLURE.. .LONG TERM...WEDNESDAY THROUGH NEXT MONDAY... NEXT CHANCE FOR THUNDERSTORMS WILL BE FOCUSED ON WED NIGHT AND THU TIMEFRAME. OTHERWISE...DOMINANT UPPER RIDGE TO CONTINUE THE STRETCH OF WARM AND MAINLY DRY WEATHER THROUGH THE WEEKEND INTO EARLY NEXT WEEK. WEDNESDAY...A SLIGHTLY DRIER AIRMASS WILL BE IN PLACE UNDER SURFACE HIGH PRESSURE...BUT WITH NEARLY FULL SUNSHINE...HIGHS SHOULD STILL REACH WELL INTO THE 80S. ELEVATED THETAE ADVECTION DEVELOPS WED NIGHT...WITH LATEST MODELS DRIVING THE SURFACE WARM FRONT INTO THE SOUTH BY MORNING. LATEST ECM HAS COME BACK IN LINE WITH THE SOMEWHAT SIMILAR GFS...GEM...UKMET AND WRF DEVELOPING CONVECTION IN THE WAA OVER THE AREA FROM SW TO NE OVERNIGHT AND HAVE RAISED POPS TO LIKELY OVER EAST CENTRAL IA. LOW LEVEL CONVERGENCE ALONG AND AHEAD OF THE ADVANCING WARM FRONT...AND INCOMING HIGH PW AIRMASS...WILL KEEP GOOD POTENTIAL FOR RAIN AND THUNDERSTORMS OVER THE AREA AND HAVE LIKELY POPS OVER ALL BUT THE FAR SOUTH. PW VALUES OVER 150 PERCENT OF NORMAL AND HIGH QPF BULLS EYES SHOWN BY THE GFS AND GEM SUPPORT POTENTIAL FOR LOCALLY HEAVY RAINFALL...WHICH WILL NEED TO BE MONITORED. HIGH TEMPERATURES FROM AROUND 80 NORTH...TO NEAR 90 IN THE SOUTH MAY BE TOO WARM IF PRECIPITATION LINGERS LONGER THAN EXPECTED OR THE FRONT SLOWS. AREA WILL BE BACK IN THE VERY WARM...CAPPED AIRMASS UNDER A VERY WARM SW FLOW ALOFT FRIDAY AND LATEST MODEL RUNS SUPPORT HIGHS REACHING THE UPPER 80S TO AROUND 90. A WEAK COLD FRONT THEN PUSHES THROUGH SAT NIGHT TO BRING SLIGHTLY COOLER TEMPERATURES FOR THE WEEKEND. THE FORECAST REMAINS MOST CLOSELY TRENDED TOWARD THE SIMILAR ECM AND GEM THAT DEPICT A SURFACE HIGH SLOWLY PUSHING THROUGH THE UPPER MS VALLEY THAT WOULD LIMIT HIGHS TO THE LOWER 80S SAT AND SUN. HAVE CONTINUED TO IGNORE THE GFS WITH ITS LESS AMPLIFIED UPPER RIDGE OVERHEAD AND A SUGGESTION OF AN E-W FRONT IN THE VICINITY WITH A POTENTIAL FOR PRECIPITATION. DEVELOPING OMEGA BLOCK INDICATED BY EARLY NEXT WEEK...WITH HEAT BUILDING UNDER A RIDGE OVER THE CENTRAL U.S. FLANKED BY TROUGHS ALONG THE COASTS. THIS WOULD DRIVE TEMPERATURES UPWARD AGAIN EARLY NEXT WEEK...WHILE THE STORM TRACK AND BEST POTENTIAL FOR PRECIPITATION REMAINS NORTH OF THE REGION. ..SHEETS.. && .AVIATION... SCATTERED SHRA AND ISOLD TSRA POSSIBLE THIS AM AHEAD OF AN OUTFLOW BOUNDARY PUSHING EAST FROM CENTRAL IA ... AND WITH ELEVATED MOISTURE TRANSPORT FROM VEERING 50+ KT SWLY LOW LEVEL JET. COLD FRONT IN WESTERN IA EARLY THIS AM WILL PUSH ACROSS THE TERMINALS THIS AFTN AND MAY RESULT IN ADDITIONAL MAINLY SCT DEVELOPMENT OF SHRA/TSRA ESPECIALLY NEAR AND EAST OF THE MISSISSIPPI RIVER. OVERALL VFR CIGS/ VSBYS EXPECTED NEXT 24 HRS. POTENTIAL FOR BRIEF PD OF MVFR TO POSSIBLY IFR VSBYS WILL EXIST WITH ANY TSRA TDY. SFC HIGH BUILDS IN TNGT WITH MAINLY CLEAR SKIES. GUSTY SOUTH WINDS TO VEER TO W/SW TDY THEN BECOME LIGHT NW OR NEAR CALM TNGT. ..MCCLURE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MCCLURE/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 436 AM CDT TUE MAY 31 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 436 AM CDT TUE MAY 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT MOVES THROUGH THE OUTLOOK AREA. IF ENOUGH HEATING AND DESTABILIZATION CAN OCCUR AHEAD OF THE FRONT... THEN A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE THIS AFTERNOON MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER. THE MAIN THREAT WILL BE STRONG AND DAMAGING WINDS. THE STORM PREDICTION CENTER HAS OUTLOOKED MUCH OF NORTHEAST AND EAST CENTRAL IOWA... AND NORTHWEST ILLINOIS IN A SLIGHT RISK FOR SEVERE WEATHER. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY LATE WEDNESDAY NIGHT THROUGH THURSDAY AS A WARM FRONT PUSHES NORTH THROUGH THE AREA. CURRENT INDICATIONS SUGGEST THAT SEVERE STORMS WILL BE POSSIBLE...MAINLY DURING THE DAY THURSDAY. THERE WILL ALSO BE A POTENTIAL FOR LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 538 AM CDT TUE MAY 31 2011 IAZ087-088-098-099-MOZ009-010-311130- CLARK-HENRY-JEFFERSON-LEE-SCOTLAND-VAN BUREN- 538 AM CDT TUE MAY 31 2011 ...STRONG THUNDERSTORM WITH GUSTY WINDS AND SMALL HAIL... AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CANTRIL...OR 10 MILES SOUTH OF KEOSAUQUA...MOVING NORTHEAST AT 50 MPH. EXPECT SMALL HAIL UP TO PENNY SIZE...STRONG GUSTY WINDS OF 40 TO 50 MPH AND BRIEF VERY HEAVY RAIN. * THE THUNDERSTORM WILL BE NEAR... BENTONSPORT/VERNON...KEOSAUQUA AND BONAPARTE AROUND 545 AM CDT... STOCKPORT AROUND 555 AM CDT... HILLSBORO AROUND 600 AM CDT... LOCKRIDGE AROUND 605 AM CDT... ROME...WESTWOOD AND 6 MILES NORTHWEST OF MOUNT PLEASANT AROUND 610 AM CDT... LAT...LON 4114 9198 4103 9143 4050 9191 4060 9214 TIME...MOT...LOC 1037Z 214DEG 44KT 4063 9198
The Quad Cities radar (KDVN), 150 km away, was scanning. The volume nearest the first event began at 10:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307288.